Acute Respiratory Distress Syndrome during the Third Infusion of Rituximab in a Patient with Follicular Lymphoma
- 78 Downloads
We present the case of a 66-year-old man with follicular lymphoma who developed acute respiratory distress syndrome (ARDS) during a third infusion of rituximab. High fever, tachypnea, and progressive hypoxemia accompanied by massive bilateral pleural effusions appeared suddenly approximately 3 hours after the third infusion was started, although the 2 prior infusions of rituximab had produced only mild adverse effects. The patient was treated successfully with high-dose methylprednisolone and 3 days of mechanical ventilatory support. No evidence was obtained to indicate that the ARDS had been caused by either cytokine release or tumor lysis, and serum human antichimeric antibody was not detected.Although the cause of ARDS was not confirmed, our experience in this case suggested that an anaphylactic reaction induced by repeated infusion of rituximab was involved in the onset of pulmonary disease. Although ARDS is rarely seen with rituximab infusion, careful management is required for safe administration of the newly developed rituximab therapy. This management includes monitoring biological reactions not only during the initial infusion but also during subsequent infusions of the antibody.
Key wordsRituximab Follicular lymphoma Infusion reaction ARDS
Unable to display preview. Download preview PDF.
- 15.Igarashi T, Kobayashi Y, Ogura M, et al. Factors affecting toxicity, response and progression-free survival in relapsed patients with indolent B-cell lymphoma and mantle cell lymphoma treated with rituximab: a Japanese phase II study. Ann Oncol. 2002;13:928–943.CrossRefPubMedPubMedCentralGoogle Scholar